Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 17, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 1, 2018, 5:04 PM CDT for Republic County, Kansas. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 1, 2018, 5:04 PM CDT (22:04 UTC)
- Expired
- May 1, 2018, 5:45 PM CDT
- In force
- 41 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 70.0 mph
County Republic County, KS
The radar
The Grand Island radar (KUEX), 80 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 5:27 PM CDT | TSTM WND GST 60 | 8 N Courtland, KS | PEA SIZE HAIL AND LOTS OF RAIN. |
| May 1, 5:46 PM CDT | TORNADO | 3 Sw Chester, KS | BRIEF WEAK SHORT LIVED TORNADO VISIBLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 2:47 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.1 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 787 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 955 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.2
The text
As transmitted.
286
WUUS53 KTOP 012204
SVRTOP
KSC157-012245-
/O.NEW.KTOP.SV.W.0017.180501T2204Z-180501T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
504 PM CDT TUE MAY 1 2018
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Northwestern Republic County in north central Kansas...
* Until 545 PM CDT
* At 504 PM CDT, severe thunderstorms were located along a line
extending from near Bostwick to 6 miles west of Webber to 3 miles
west of Mankato, moving east at 40 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Severe thunderstorms will be near,
Courtland around 535 PM CDT.
Scandia and Republic around 545 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for north central
Kansas.
LAT...LON 4000 9750 3999 9750 3985 9756 3977 9793
4000 9793
TIME...MOT...LOC 2204Z 254DEG 33KT 4003 9824 3993 9815 3977 9827
HAIL...1.25IN
WIND...70MPH
$$
Skow1 follow-up statement
228
WWUS53 KTOP 012215
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
515 PM CDT TUE MAY 1 2018
KSC157-012245-
/O.CON.KTOP.SV.W.0017.000000T0000Z-180501T2245Z/
Republic-
515 PM CDT TUE MAY 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHWESTERN REPUBLIC COUNTY...
At 515 PM CDT, severe thunderstorms were located along a line
extending from near Superior to 4 miles east of Webber to Montrose,
moving east at 40 mph.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
These severe storms will be near...
Republic around 525 PM CDT.
Courtland around 530 PM CDT.
Scandia around 540 PM CDT.
Belleville around 545 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for north central
Kansas.
LAT...LON 4000 9750 3999 9750 3985 9756 3977 9793
4000 9793
TIME...MOT...LOC 2215Z 254DEG 35KT 4005 9805 3995 9796 3979 9808
HAIL...2.00IN
WIND...70MPH
$$
SkowWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:20 PM CDT, 1 hour 44 minutes earlier.
Area forecast discussion, May 1, 3:20 PM CDT, 1 hour 44 minutes before
Area Forecast Discussion National Weather Service Topeka KS 320 PM CDT Tue May 1 2018 .SHORT TERM...(This evening through Wednesday) Issued at 320 PM CDT Tue May 1 2018 Mid to upper-level trough was located over the CA with broad southwest flow spreading over the plains. At the surface a quasi-stationary boundary stretched from northwest KS into east central NE. A mesolow pressure is centered near the KS/NE state line with a dry line extending southward towards the OK and TX panhandles. It appears a weak cold front is overtaking the dry line in southwest KS. Strong southerly flow in the lower troposphere has allowed dew points to reach the lower 60s across most of the warm sector. Visible satellite imagery has shown a steady decrease in the billow clouds in the cumulus field in the warm sector with agitation on the dry line. Steep midlevel lapse rates are in place therefore ML CAPE is already 3000 J/kg. A subtle midlevel speed max is forecasted to lift northeastward over KS this afternoon, which should aid in weakening any lingering capping inversion and providing some lift. This speed max will also elongate the hodographs in north central KS as storms develop and move eastward. Convective initiation is expected between 3-4 pm along the stationary front and dry line west of the forecast area. The deep layer shear around 50 kt is sufficient for supercells and the boundary relative storm motion should allow storms to move away from the area of ascent. The orientation of the deep layer shear relative to the boundary would suggest discrete cells in western KS and semi- discrete in southern NE. The CAMs are fairly consistent with a cluster of supercells moving into north central KS between 4-7 pm. As the cin continues to weaken the coverage could increase and allow some updraft interaction. Any storm that can remain isolated has the highest potential to become and remain severe. The effective SRH is expected to be 100-200 m2/s2 as the storms move eastward into the slightly deeper moisture axis along I-35. Given the supercell potential and elongated slightly curved hodograph very large hail, damaging wind, and tornadoes will be possible mainly across north central KS. Later this evening the low-level jet is expected to increase over central and eastern KS. This will cause an increase in the clockwise curvature of the hodograph possible enhancing the effective SRH upwards of 300 m2/s2. At the same time the cin will be increasing with the loss of surface heating. It is unclear if storms will begin to weaken during this time frame. If any supercells are able to realize the helicity then the vertical pressure perturbation may be able overcome the inhibition. Therefore there will be a enhanced tornado risk between 7-10 pm across north central and central KS with any well-developed supercells. Some of the CAMs are suggesting possible re-development along the outflow from the initial convection in central KS, which is where additional supercells will be possible. Locally heavy rainfall is also possible tonight although the antecedent conditions may not allow much runoff. Amounts upwards of 2-3" will be possible especially if cells can train over the same areas especially near the KS/NE state line. The uncertainty is whether or not there will be a cold pool in the late evening for the strengthening low-level jet to intersect and cause additional development. As of now the heaviest rain may occur in NE or near the KS/NE state line , and it appears there will be an overall weakening trend as well as a decrease in coverage late this evening. Increased low-level flow tonight should allow the mid to upper 60 dew points to reach northeast KS by tomorrow morning. The quasi-stationary boundary will have shifted eastward into portions of north central KS. With a dry line extending southward from a mesolow pressure in south central KS. A few of the models are suggesting a subtle vorticity max lifting northeastward from the mid to upper- level low pressure over the southwest US. The thermodynamic and shear profile is very similar to today with ML CAPE upwards of 3500 J/kg and effective bulk wind difference around 50 kt. Model forecast soundings show an elongated hodograph as well as modest clockwise curvature in the late afternoon and evening. Initial development will be near the triple point in the afternoon. Given slightly stronger forcing than today the storms tomorrow have a greater chance of growing upscale especially along the stationary boundary stretched across northeast KS. The deep layer shear will be orthogonal to the stationary boundary and more perpendicular to the dry line. So storms could initially be discrete, but then grow upscale into bowing/line segments. Any storms that remain semi-discrete will have the greatest potential to produce severe hazards, which will be south of the boundary in east central KS. The damaging wind threat may be slightly higher tomorrow especially in far northeast KS, which is where the bowing segments are more likely. All severe threats are possible tomorrow afternoon and evening with the concern of flooding depending on where rainfall is tonight. .LONG TERM...(Wednesday night through Tuesday) Issued at 320 PM CDT Tue May 1 2018 Expect scattered storms to be ongoing Wednesday evening across north central Kansas around 00Z then increasing across northeast and east central Kansas through the evening hours. Severe storms will be possible across the entire area with damaging winds and large hail and a few tornadoes. Areas across east central Kansas show swept out hodographs from 0-3km during the evening hours with helicity values exceeding 300 M2/S2. Similar set up as today with storms firing along the dryline then progressing and developing to the northeast. Discrete cells across east central Kansas will have the better potential for tornadoes given low LCL's and somewhat backed low level winds. Models hint at a small wave moving northeast through the evening hours across the cwa which will aid in forcing for ascent. Storm clusters and line segments with bowing features will bring an enhanced wind threat across northeast Kansas Wednesday evening. Good moisture advection will keep the threat for locally heavy rainfall especially across northeast and east central Kansas into Missouri and Iowa during the evening hours. The upper trough begins to move out on Thursday moving the dryline eastward across north central Kansas and extending from across east central Kansas after 21Z. Once again severe storms will be possible along and ahead of the dryline as sufficient shear and instability will be present. Hail and damaging winds will be the main hazards. With the passage of the upper trough Thursday night dry condition are expected in a northwest flow regime with only the GFS hinting at a small chance of elevated convection Saturday night was warm advection kicks in, otherwise a dry forecast into Monday with the chance for showers and thunderstorms returning next Tuesday with the approach of a mid and upper level wave into the Plains. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1209 PM CDT Tue May 1 2018 VFR conditions expected until this evening. A few storms may approach MHK with less certainty for TOP/FOE. If a storm hits the taf site there could be a brief period of heavy rain, large hail, and gusty winds especially at MHK. Most of the guidance suggests storms will dissipate around midnight. MVFR ceilings are likely tonight before lifting to VFR towards the end of the period, which may need adjusting. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Sanders LONG TERM...53 AVIATION...Sanders
Hazardous weather outlook, May 1, 3:12 PM CDT, 1 hour 52 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 312 PM CDT Tue May 1 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-022015- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 312 PM CDT Tue May 1 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Severe storms are possible late this afternoon and evening mainly in areas along and north of a line from Herrington to Manhattan to Hiawatha. Storms will continue through the evening, weakening after midnight. Damaging winds, large hail, and tornadoes will be possible with these thunderstorms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. On Wednesday, all of north central, northeast and east central Kansas are at risk from severe thunderstorms. Again the most likely timing for storms looks to be in the afternoon and evening. All hazards including heavy rain look possible with these storms. A cold front is forecast to move through late in the day Thursday and could spark another round of severe storms over east central and northeast Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 6:28 AM CDT | Special Weather Statement | TOP | Douglas | 32 min |
| May 1, 5:43 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 47 min |
| May 1, 5:58 PM CDT | Tornado Warning | TOP | Republic | 17 min |
| May 1, 6:00 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 45 min |
| May 1, 6:08 PM CDT | Severe Thunderstorm Warning | TOP | Republic, Washington | 52 min |
| May 1, 6:10 PM CDT | Tornado Warning | TOP | Cloud, Ottawa | 50 min |
| May 1, 6:53 PM CDT | Tornado Warning | TOP | Cloud | 37 min |
| May 1, 6:59 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 13 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.